New York, 2019

Hail in New York, August 6, 2019

August 6, 2019 · NWS BGM · 1 event in 1 county or zone

A strong thunderstorm developed during the late afternoon of the 6th in Broome County, NY. Nickel sized hail was reported with this thunderstorm in the town of Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong thunderstorm developed during the late afternoon of the 6th in Broome County, NY. Nickel sized hail was reported with this thunderstorm in the town of Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 6, 2:19 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 6, 2:19 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
319 PM EDT Tue Aug 6 2019

.SYNOPSIS...
Prefrontal trough is pushing through the region today with
scattered showers and thunderstorms through this evening and
into tonight. Some storms may contain gusty winds and heavy
downpours. Wednesday and Thursday will also be unsettled with
more showers and storms as upper trough and cold front comes
through, but high pressure builds back in by the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

Scattered thunderstorms are firing this afternoon along the axis
of a prefrontal trough pushing through the region. With PWATs in
the 1.75" range and DCAPE values near 1000 J/kg, some storms may
contain localized strong gusty winds. However, with the lack of
shear, only 20 knots from 0-6 km, the convection remains very
disorganized and continues pulsing up and down. The short wave
should cross the region by later this evening, so overnight,
there will be a lack of forcing and with the loss of diurnal
heating, activity will diminish from widespread to more just widely
scattered showers and thunderstorms.

For tomorrow, showers and storms are expected again. However,
the latest model guidance has first short wave coming through
our area late morning through early afternoon now. Although we
remain in a marginal risk by SPC, we may not have time to
destabilize enough tomorrow afternoon when next wave arrives.
Forecast soundings show modest CAPE near 1000 J/kg and shear a
little stronger than today in the 25-30 knot range for 0-6 km.
Also, the higher PWATs are lining up further east into the
Hudson Valley, but NAM soundings still topping out around 1.5"
for most areas. Thinking if we do see any water issues, it will
be localized and most likely in the Catskills and Poconos
Region. WPC also has our region highlighted in a marginal for
excessive rainfall, but threat is trending further east as
mentioned with latest model guidance.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A reprieve from showers and thunderstorms Thursday morning will
be relatively short- lived as another round of showers and
storms moves in Thursday afternoon/evening associated with
another embedded wave rounding the bottom of a larger upper
trough over eastern Canada. This front will be faster and have
less moisture to work with. However, the timing of the frontal
passage could work positively with the afternoon
heating/destabilization enough to trigger more than anticipated
convective showers and storms. The best chance appears to be
across the Finger Lakes into the wrn Catskills into Thur
evening. Temperatures will be mild/seasonal on Thursday with
highs in the lower to mid 80s...and dew points in the 60s.

An even drier air mass arrives Friday, but another sharp upper
wave...even amplifying a bit as it rotates through the ern Great
Lakes into NY...could be enough to trigger an isolated shower in the
afternoon. Temperatures on Friday will be noticeably cooler with
highs only into the mid/upper 70s...and dew points in the mid
50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The weekend is expected to be very pleasant with mild temperatures,
low humidity and nearly zero or very low chances for afternoon
convection. Rising heights aloft and a rather deep layer of dry air
advecting in from the west should keep skies mostly sunny in the day
and generally clear overnight all the way into early next week.
COuld be a few showers and thunderstorms by early next week.
However, a decent spread in ensemble guidance is present keeping
these chances fairly low for the time being.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Timing of showers and thunderstorms is the main forecast problem
for this afternoon and into this evening. These storms could
bring brief IFR conditions if they were to come over any
particular site. Depending on where rain falls today, moisture
could form restrictions overnight with low ceilings but
confidence is too low at this time to add IFR ceiling at any one
location.

Outlook...

Wednesday through Thursday night...Restrictions possible in
scattered showers and thunderstorms, especially during the afternoon-
evening. Depending on where the rain falls, moisture may cause
overnight-early morning restrictions as well.

Friday through Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...BJT/MWG
LONG TERM...BJT/MWG
AVIATION...MPK
Hazardous weather outlook, Aug 6, 2:24 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 PM EDT Tue Aug 6 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
324 PM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms continue this afternoon into this evening. A
few of the storms could contain gusty winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely again on Wednesday. The strongest storms
could contain strong gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 6, 2:57 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
357 PM EDT Tue Aug 6 2019

NYZ062-PAZ040-062030-
Sullivan NY-Northern Wayne PA-
357 PM EDT Tue Aug 6 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SULLIVAN AND EAST
CENTRAL WAYNE COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Damascus, or 10 miles northeast of Honesdale, moving northeast at 25
mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Monticello, Bethel, Damascus, Callicoon, Cochecton, Jeffersonville,
Fosterdale, White Sulphur Springs, Swan Lake and Hortonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4161 7514 4170 7519 4189 7485 4165 7470
TIME...MOT...LOC 1956Z 245DEG 20KT 4167 7509

RRM
Special weather statement, Aug 6, 3:16 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
416 PM EDT Tue Aug 6 2019

NYZ017-023>025-044-055-062045-
Chemung NY-Cortland NY-Southern Cayuga NY-Schuyler NY-Tioga NY-
Tompkins NY-
416 PM EDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...SOUTHEASTERN CAYUGA...NORTHWESTERN CORTLAND...NORTHEASTERN
CHEMUNG...NORTHWESTERN TIOGA AND TOMPKINS COUNTIES UNTIL 445 PM
EDT...

At 416 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sempronius to near Cayuta. Movement was east at
20 mph.

Strong wind gusts will be possible with these storms.

Locations impacted include...
Ithaca, Cortland, Newfield, Cayuga Heights, Lansing, Danby, Homer,
Caroline, Groton and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4276 7625 4279 7595 4220 7646 4222 7678
TIME...MOT...LOC 2016Z 278DEG 17KT 4271 7633 4225 7676

JAB
Special weather statement, Aug 6, 3:36 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
436 PM EDT Tue Aug 6 2019

NYZ044-055-056-062115-
Cortland NY-Tioga NY-Broome NY-
436 PM EDT Tue Aug 6 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...SOUTH
CENTRAL CORTLAND AND NORTHEASTERN TIOGA COUNTIES UNTIL 515 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Berkshire, or 10 miles northwest of Greater Binghamton Airport,
moving northeast at 15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Nanticoke, Berkshire, Whitney Point, Marathon, Lapeer, Lisle, Hunts
Corners, Center Lisle and East Berkshire.

LAT...LON 4224 7617 4230 7621 4250 7606 4236 7585
      4230 7585
TIME...MOT...LOC 2035Z 237DEG 15KT 4230 7616

MWG
Special weather statement, Aug 6, 3:37 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
437 PM EDT Tue Aug 6 2019

NYZ009-037-062100-
Southern Oneida NY-Northern Oneida NY-
437 PM EDT Tue Aug 6 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
500 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Steuben, or 11 miles south of Boonville, moving east at 25 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Trenton, Forestport, Steuben, Remsen, Holland Patent, Prospect,
Barneveld, Alder Creek, Stittville and Barnveld.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4333 7508 4331 7511 4330 7515 4327 7516
      4325 7515 4326 7514 4323 7511 4320 7531
      4337 7540 4350 7510
TIME...MOT...LOC 2037Z 249DEG 22KT 4332 7527

RRM
Special weather statement, Aug 6, 3:48 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
448 PM EDT Tue Aug 6 2019

NYZ022>025-044-055-056-PAZ038-062130-
Steuben NY-Chemung NY-Cortland NY-Schuyler NY-Tioga NY-Broome NY-
Tompkins NY-Bradford PA-
448 PM EDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...NORTHWESTERN BROOME...SOUTHWESTERN CORTLAND...CHEMUNG...
TIOGA...SOUTHEASTERN STEUBEN...SOUTHERN TOMPKINS AND NORTHWESTERN
BRADFORD COUNTIES UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Virgil to Addison. Movement was south at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Elmira, Corning, Southport, Big Flats, Horseheads, Maine, Newfield,
Elmira Heights, Owego and Danby.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4256 7606 4219 7594 4195 7692 4200 7693
      4200 7735 4214 7736
TIME...MOT...LOC 2048Z 353DEG 14KT 4247 7615 4210 7727

MWG
Special weather statement, Aug 6, 4:00 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT Tue Aug 6 2019

NYZ046-062130-
Otsego NY-
500 PM EDT Tue Aug 6 2019

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL OTSEGO COUNTY UNTIL 530
PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edmeston, or 14 miles west of Cooperstown, moving east at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Middlefield, Hartwick, Cooperstown, Edmeston, Westville, Pittsfield,
Burlington, New Lisbon, Morris and Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4255 7527 4268 7533 4270 7531 4274 7530
      4285 7495 4283 7490 4285 7488 4262 7478
TIME...MOT...LOC 2100Z 252DEG 23KT 4266 7522

RRM

The radar

The Binghamton radar (KBGM), 7 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broome

When
August 6, 4:17 PM EST
Where
Broome County, Maine
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.200, -76.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854261.